According to allegations raised in a recently filed product liability lawsuit, side effects of a breast cancer chemotherapy treatment caused permanent eye damage for a Montana woman, after disrupting the ability of tears to drain properly, lubricate the cornea and eliminate debris.
The complaint (PDF) was filed by Chanteele Nash in the U.S. District Court for the District of Montana on January 3, presenting claims against Sandoz, Inc., the manufacturers of Docetaxel Injections, which are commonly administered for women with breast cancer.
Docetaxel Injections are part of chemotherapy treatment, and also sold under the brand name Taxotere, for individuals with locally advanced or metastatic breast cancer. The drug competes with several other breast cancer treatment alternatives, which are equally effective. However, this lawsuit alleges Sandoz has known for years that side effects of Docetaxel Injections cause eye damage known as canalicular stenosis, which may develop quickly.
To maintain eye health, tears are naturally produced throughout the day. However, canalicular stenosis from the chemotherapy drug may prevent these tears from draining properly, resulting in excessive tearing or epiphora.
According to the lawsuit, a simple preventative procedure at the onset of chemotherapy-induced tearing would have allowed Nash to continue her Docetaxel Injection regimen, while removing the likelihood of permanent eye damage. This would have involved the temporary placement of silicone stents, but doctors and patients were never warned about the risk of eye damage from the chemotherapy treatment.
“Although Sandoz warns that ‘excessive tearing which may be attributable to lacrimal duct obstruction has been reported,’ Sandoz failed to warn patients and oncologists of the risk that the damage can occur quickly and can be permanent,” the complaint states. “Further, Sandoz failed to report the severity and frequency of this risk to the Food and Drug Administration (FDA). Worse, Sandoz misled patients and oncologists about the severity and frequency of this devastating side effect even though this condition can be entirely preventable with early intervention and treatment during chemotherapy.”